Home » What’s New » Drug for Urination Difficulties Linked with Complications After Cataract Surgery

Drug for Urination Difficulties Linked with Complications After Cataract Surgery

 

 
By: JAMA and Archives Journals

Use of the medication tamsulosin to treat male urination difficulties within two weeks of cataract surgery is associated with an increased risk of serious postoperative ophthalmic adverse events such as retinal detachment or lost lens, according to a study in the May 20 issue of JAMA.

Benign prostatic hyperplasia (BPH; enlarged prostate) affects nearly 3 of 4 men by the age of 70 years, with symptoms of BPH including urination difficulties. A commonly prescribed medication for BPH is tamsulosin, which accounted for more than $1 billion in sales in 2007, according to background information in the article. Some research has suggested that this drug may increase the risk of complications, such as intraoperative floppy iris syndrome (IFIS) during cataract surgery, a procedure that approximately 5 percent of elderly U.S. residents undergo every year. "However, few studies have been large enough to assess the connection between tamsulosin exposure and postoperative complications," the authors write.